Indiana, 2020

Hail and Damaging Winds in Indiana, May 23, 2020

May 23, 2020 · NWS IWX · 12 events in 4 counties and zones

A warm front was located across northern Indiana, helping to enhance effective shear (40 to 50 kts). Over 1000 J/KG of MLCAPE was in place ahead of 2 HP supercells that developed across portions of northern Illinois into northwestern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across northern Indiana, helping to enhance effective shear (40 to 50 kts). Over 1000 J/KG of MLCAPE was in place ahead of 2 HP supercells that developed across portions of northern Illinois into northwestern Indiana. The first storm tracked from neat Joliet, IL and then turned east, moving into LaPorte and St Joseph counties before dissipating. Immediately behind this storm, another supercell developed in Will County, Indiana and moved east from southern LaPorte county into the Plymouth area before quickly dissipating. DCAPE over 1000 J/KG aided in damaging wind development, with at least 1 rotating wall cloud noted west of Plymouth. No tornadoes were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 23, 2:07 PM CST, 3 hours earlier.

Area forecast discussion, May 23, 2:07 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Northern Indiana
407 PM EDT Sat May 23 2020

.SYNOPSIS...
Issued at 404 PM EDT Sat May 23 2020

Expect increasing chances for showers and thunderstorms through
this evening as a warm front lifts northward through the area.
Isolated strong to severe storms are possible, most likely from 6
pm to 11 pm EDT west of US 131 in Michigan, and west of SR 13 in
Indiana. Heavy rain is the primary threat with the storms, but
damaging winds, large hail, and an isolated tornado cannot be
ruled out. Expect warm, muggy, and wet conditions through next
week.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 404 PM EDT Sat May 23 2020

For this evening, expect showers and thunderstorms to become more
numerous as a surface low lifts from IA into WI/Lake MI tonight.
This will bring a warm front, currently draped along our southern
CWA border, further north with time. While we could have some
scattered showers and isolated storms along the front (as are
currently over Marion, IN), expect the best chance for severe
weather will be after 22z into the 3z timeframe ahead of the
approaching cold front, and within the better upper level
forcing/stronger shear. As mentioned in the previous update
discussion, still in agreement with the current SPC Day 1 severe
weather outlook, with a Marginal/slight risk over the western half
of our CWA.

Ingredients-wise we have plenty of moisture/instability to work with
(around 1500 J/kg sfc based CAPE in west), but the better mid level
lapse rates (6.5C/km), stronger 0-6km bulk effective shear (35-40
knots), and mid-upper level forcing don't really come together until
around/after 22z, and even then only for a brief window until
shortly after 00z...which is when the instability begins to wane and
better forcing lifts north. My expectation is that the heavy rain
threat is high with any storms that develop (though progressive
storm movement should limit any major flooding issues), and that if
storms can survive/continue to develop we will see mainly a wind
threat. Hail is also possible with strongest updrafts. Isolated
tornadoes cannot be ruled out given the proximity to the warm front
and the decent instability/shear over the far western CWA. As of
this writing, there were severe storm warnings issued and a tornado
warning issued in LOT's forecast area. A tornado watch is also
currently in effect all the way up to our western border. Monitor
closely for any updates. Confidence is low to medium that the threat
will continue into our western CWA.

The surface low is forecast to shift over Wisconsin and northern
Lake Michigan late tonight into Sunday morning, which will lift the
warm front northeast of our CWA later this evening, and bring a cold
front to our western CWA border. Models seem to struggle to bring it
very far eastward before stalling it out, as ridging to the south
builds in and upper level forcing weakens. The NAM/HRRR and some of
the high res models have a break in the precipitation until the 18-
00z time frame, where they develop showers/storms mainly along/north
of I 80-90 as a shortwave moves through aloft. Mid level lapse rates
around 7C/KM and surface instability around 1500 J/KG look to be in
place, so have kept low-mid range chances for showers and
thunderstorms. Little to no shear should keep things sub-severe.
Lows tonight will be in the 60s. Highs on Sunday will reach into the
80s, with locations further south in the mid to upper 80s.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 404 PM EDT Sat May 23 2020

The long term forecast looks to be warm, muggy, and wet with our
forecast area resting on the western edge of an upper level ridge
anchored over the Atlantic/SE CONUS. This will bring continued
warmth, with 850mb temps around 15-18C through at least Friday, when
depending on the model you choose, we drop to around 10-13C. This
will keep high temperatures in the low to mid 80s, even upper 80s at
times.

Being on the western fringe of this ridge we're pulling moisture
from the gulf northward, and we are susceptible to any shortwave
that ripples through the flow. Long story short, we'll see
intermittent chances for shower and thunderstorm activity through
the week, with the details being difficult to narrow down this far
out (low confidence).

Tuesday it looks like we'll have a cold front extending from a
surface low over Ontario that may stall over the forecast area as it
tries to move eastward (where the ridge is still in place). With
warm, moist airmass in place we could see the potential for another
extended period of rain. This front followed by another low crossing
Ontario Thursday, which would provide additional forcing for the
precipitation chances over our area through early Friday. Given
already saturated conditions around the forecast area, expect the
flooding threat to continue.

We may get a break in precipitation chances late Friday into Sunday
as the frontal boundary finally sinks southeast of our forecast
area, with temperatures cooling slightly into the upper 70s and low
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1229 PM EDT Sat May 23 2020

Southeast flow continues to begin this period as surface warm
front is currently lifting northward across east central Illinois
into central Indiana. Scattered thunderstorms have already
developed along this warm front along a KCMI to KHUF corridor
early this afternoon. This activity will develop northward for the
late afternoon and evening hours. The stronger upper trough and
forcing from this feature will approach western Great Lakes early
this evening with additional storms expected to move into NW
Indiana around the 00Z time frame. The storms along the warm front
further south possibly affecting the KFWA area may tend to
diminish in coverage and intensity with loss of peak heating, but
greater confidence in scattered storms remains at KSBN in closer
proximity to stronger upper forcing this evening. Threat of
thunder should diminish late evening and early overnight.
Southeast winds will become gusty this afternoon, with some gusts
to around 20 knots possible at KSBN. Winds will veer south then
southwest tonight as warm front clears the area. VFR conditions
are expected to persist with the possible exception of brief
MVFR/IFR conditions with any stronger thunderstorms.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 2:20 PM CST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
420 PM EDT Sat May 23 2020

INZ006>009-017-018-025>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-242030-
Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Huntington-Wells-
Adams-Grant-Blackford-Jay-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
420 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There are chances for thunderstorms tonight. Some of these storms
will produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are intermittent chances for showers and thunderstorms through
Friday. Storms during this time frame may be capable of producing
locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-242030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
420 PM EDT Sat May 23 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. Some storms may be strong to
severe, with heavy rain, damaging wind gusts, and hail being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Friday. Storms during this
time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003>005-012>016-020-022>024-MIZ077-078-242030-
La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-White-Cass IN-Miami-Wabash-Berrien-Cass MI-
420 PM EDT Sat May 23 2020 /320 PM CDT Sat May 23 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected tonight. Storms that form this evening west
of SR 13 in Indiana and US 131 in Michigan may be strong to severe,
with heavy rain, damaging wind gusts, and hail being the primary
hazards. An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday through Friday. Storms during this
time frame may be capable of producing locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MCD

In the hours before

Special weather statement, May 23, 1:28 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
328 PM EDT Sat May 23 2020

INZ032-232000-
Grant-
328 PM EDT Sat May 23 2020

...A LINE OF THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 327 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sweetser to Fairmount to 6 miles
north of Alexandria. Movement was northeast at 25 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Marion, Gas City, Upland, Fairmount, Jonesboro, Swayzee, Van Buren,
Matthews, Fowlerton, Home Corner, Michaelsville, Landess, Herbst,
Hanfield, Hackleman, Radley, Roseburg, Lake Wood and Arcana.

This includes Interstate 69 in Indiana between mile markers 252 and
270.

Seek shelter until these storms pass.

&&

LAT...LON 4038 8578 4054 8584 4065 8546 4065 8545
      4038 8544
TIME...MOT...LOC 1927Z 241DEG 16KT 4056 8573 4044 8566 4035 8566

HAIL...0.25IN
WIND...30MPH

MARSILI
Special weather statement, May 23, 1:53 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
353 PM EDT Sat May 23 2020

INZ026-032-033-232045-
Blackford-Wells-Grant-
353 PM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GRANT...
BLACKFORD AND SOUTHWESTERN WELLS COUNTIES...

At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren to Upland to Matthews.
Movement was east northeast at 20 mph.

Winds gusts to around 40 mph and pea size hail are possible with
these storms.

Locations impacted include...
Marion, Hartford City, Gas City, Upland, Montpelier, Jonesboro, Van
Buren, Matthews, Fowlerton, Shamrock Lakes, Mcnatts, Home Corner,
Landess, Mount Zion, Dillman, Mill Grove, Hanfield, Keystone, Trenton
and Roll.

This includes Interstate 69 in Indiana between mile markers 252 and
270.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8558 4059 8571 4066 8542 4065 8534
      4067 8533 4069 8526 4057 8519 4057 8520
      4038 8521
TIME...MOT...LOC 1952Z 252DEG 17KT 4061 8559 4049 8551 4040 8552

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, May 23, 4:26 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT Sat May 23 2020

INZ003-MIZ077-232300-
La Porte-Berrien-
626 PM EDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LA PORTE
COUNTY...

At 626 PM EDT/526 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Beverly Shores to near Boone
Grove. Movement was east at 10 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Long
Beach, Wanatah, Pottawattamie Park, Hanna, Michiana Shores, Grand
Beach, Michiana, Thomaston, Waterford, Pinhook, South Wanatah, Otis,
Pottawattomie Park, Union Mills and Pinola.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 48.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 2.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4171 8693 4173 8691 4175 8693 4183 8678
      4189 8670 4138 8678 4137 8693
TIME...MOT...LOC 2226Z 258DEG 7KT 4175 8703 4138 8710

HAIL...0.50IN
WIND...55MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
May 23, 5:07 PM CST to 5:08 PM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.610, -86.720

Local law enforcement officials reported several trees down.

Thunderstorm Wind, La Porte

When
May 23, 5:20 PM CST to 5:21 PM CST
Where
La Porte County, 0.86 mi NE of Fish Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.560, -86.540

The public posted pictures on Facebook of numerous trees being blown down.

Thunderstorm Wind, La Porte

When
May 23, 5:20 PM CST to 5:21 PM CST
Where
La Porte County, 0.69 mi N of Mill Creek
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -86.530

A trained spotter reported trees of unknown size blocking the road on County Road 875 East.

Thunderstorm Wind, St. Joseph

When
May 23, 6:48 PM EST to 6:49 PM EST
Where
St. Joseph County, 1.7 mi ESE of Sbn Chain Lakes Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -86.320

Emergency management officials reported several large trees uprooted and a trailer overturned near the intersection of Mayflower road and Sample Street.

Thunderstorm Wind, St. Joseph

When
May 23, 6:54 PM EST to 6:55 PM EST
Where
St. Joseph County, 1.24 mi SW of South Bend
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -86.270

A trained spotter reported several trees up to three feet in diameter blown down.

Thunderstorm Wind, St. Joseph

When
May 23, 6:55 PM EST to 6:56 PM EST
Where
St. Joseph County, 1.03 mi W of Mishawaka
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.670, -86.190

The public reported through Twitter that a tree was blown down across the road at Grove Street and West Benton Street.

Thunderstorm Wind, St. Joseph

When
May 23, 7:00 PM EST to 7:01 PM EST
Where
St. Joseph County, 2.08 mi SW of Mishawaka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.650, -86.200

A trained spotter recorded a 60 mph wind gust.

Hail, La Porte

When
May 23, 7:21 PM CST to 7:22 PM CST
Where
La Porte County, 0.69 mi N of Wanatah
Measured
1.25 in hail
Reported by
Public
Coordinates
41.440, -86.900

Thunderstorm Wind, Starke

When
May 23, 8:05 PM CST to 8:06 PM CST
Where
Starke County, Hamlet
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.380, -86.600

The local dispatch center reported trees and power lines down in the Hamlet area.

Thunderstorm Wind, Starke

When
May 23, 8:15 PM CST to 8:16 PM CST
Where
Starke County, 3.79 mi SSE of Grovertown
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.320, -86.490

The local dispatch center reported a tree was blown down onto the road North of Oak Grove.

Hail, Marshall

When
May 23, 9:31 PM EST to 9:32 PM EST
Where
Marshall County, 2.59 mi NW of Twin Lakes
Measured
0.75 in hail
Reported by
Public
Coordinates
41.330, -86.400

Thunderstorm Wind, Marshall

When
May 23, 9:35 PM EST to 9:36 PM EST
Where
Marshall County, 2.07 mi S of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.320, -86.320

The local dispatch center reported two trees were blown down just south of Plymouth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895582, 895583, 895584, 895585, 895586, 895587, 895597, 895579, 895592, 895594, 895581, 895596.